Wyoming, 2012

Hail in Wyoming, July 17, 2012

July 17, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over central Weston County and dropped quarter sized hail north of Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over central Weston County and dropped quarter sized hail north of Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:39 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 12:39 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT TUE JUL 17 2012

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING
INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH
SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2
STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE
LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF
FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY
LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE
RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED
SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL
BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS
SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE
THE CONVECTION IS NOW FIRING.

EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING.
HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND
THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT
SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT
THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME
SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT.

UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE
TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY
FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE
WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE
AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN
THE 90S WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION...18Z TAF UPDATE
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

SHORT TERM...MLS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 17, 12:23 PM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

JC

In the hours before

Local storm report, Jul 17, 1:58 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             2 NE SILVER CITY        44.11N 103.53W
07/17/2012  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KPOJORLI
Special weather statement, Jul 17, 2:11 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT TUE JUL 17 2012

WYZ054-055-172215-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
311 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 415
PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF DOWNTOWN GILLETTE...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND
137...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4442 10530 4419 10528 4410 10575 4431 10576
TIME...MOT...LOC 2111Z 255DEG 16KT 4425 10568

RUDGE
Special weather statement, Jul 17, 2:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT TUE JUL 17 2012

WYZ056-057-172200-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
321 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK COUNTY UNTIL 400
PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PINE HAVEN...OR 25 MILES WEST OF
SUNDANCE...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE HAVEN...
  KEYHOLE RESERVOIR...
  CARLILE...
  DEVILS TOWER JUNCTION...
  WARREN PEAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 154 AND
174...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4454 10486 4448 10437 4419 10477 4423 10497
TIME...MOT...LOC 2121Z 193DEG 20KT 4430 10484

BARBER
Local storm report, Jul 17, 2:43 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     4 SSE DOWNTOWN GILLETTE 44.24N 105.47W
07/17/2012  M72 MPH          CAMPBELL           WY   PUBLIC

&&

CALDERON
Local storm report, Jul 17, 2:44 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S PINE HAVEN          44.28N 104.81W
07/17/2012  E1.00 INCH       CROOK              WY   PUBLIC

&&

SMITH
Local storm report, Jul 17, 2:52 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.47W
07/17/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KPOJORLI

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 17, 2:55 PM MST
Where
Weston County, 5.17 mi NNW of Osage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.046, -104.469

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389382.